Back to Ask the Diabetes Team Ask the Diabetes Team

From Midland, Texas, USA:

My seven and one-half year old son was diagnosed with type1 diabetes at age eight-and-one-half months. He takes 17 units of NPH every morning and his blood glucose is okay until the bedtime check, which is always high. I know this should mean taking another shot, and I do sometimes give him a sliding scale of Humalog, but the problem is that his blood sugar drops dramatically during the night. For instance, this week, bedtime was 501 mg/dl [27.8 mmol/L], morning was 50 mg/dl [2.8 mmol/L]. That was with no shot. His pediatric endocrinologist had a C-peptide test run to see if he was producing insulin at night. It came back negative. I know I need to get the nighttime numbers down, but I'm so afraid of him going way too low during the night. I hope you have some insight.


I think that the story of good control over most of the day until bedtime with a single morning dose of NPH and then of a drop overnight means that the NPH has a more prolonged action than in most people, but that there is insufficient short term insulin to cover the evening meal. I think it would be a help to know just how much the period of high blood sugar is affecting his overall level of control. This could be done by seeing what his hemoglobin A1c test is. To begin with, though, I would try slightly reducing the morning N and giving an initially very small dose of Humalog before supper to control the bedtime level of blood sugar. To counteract the overnight drift to a low morning blood sugar, I think you should pay particular attention to the bedtime snack, even though the blood sugar seems high. NiteBite bars might help as they contain protein and uncooked cornstarch, which would not produce any further immediate increase in blood sugar; but should sustain levels for the rest of the night.

I have to say that the time may have come to move, with the help of the pediatric endocrinologist, to a more conventional regimen for strict control. If it is possible to give insulin at school, you might like to consider a dose of Ultralente in he morning with Humalog, at mealtimes, or, if lunchtime is a problem, Humalog and NPH at breakfast and Humalog and NPH at suppertime. You will, I suspect, have to do a good many more blood sugars until the problem is sorted out.


Original posting 2 Oct 2000
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.